Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 148, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 17, 2012, 4:12 PM EDT for Williamsburg County, South Carolina. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2012, 4:12 PM EDT (20:12 UTC)
- Expired
- Aug 17, 2012, 5:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
County Williamsburg County, SC
The radar
The Columbia radar (KCAE), 118 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:40 PM EDT | TSTM WND DMG | 1 Nnw Kingstree, SC | TREES DOWN. |
| Aug 17, 5:11 PM EDT | TSTM WND DMG | 3 Wnw Trio, SC | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
569
WUUS52 KILM 172012
SVRILM
SCC089-172115-
/O.NEW.KILM.SV.W.0148.120817T2012Z-120817T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EDT FRI AUG 17 2012
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 515 PM EDT
* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF GOURDIN...
OR 12 MILES NORTHWEST OF SAINT STEPHEN...AND MOVING EAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
GOURDIN...
SALTERS...
KINGSTREE...
TRIO...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901 OR
877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3364 8003 3371 7964 3343 7960 3344 7989
3349 7997 3350 8008 3350 8010 3351 8010
TIME...MOT...LOC 2012Z 266DEG 14KT 3354 8002
$$
152 follow-up statements
003
WWUS52 KILM 172029
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT FRI AUG 17 2012
SCC089-172115-
/O.CON.KILM.SV.W.0148.000000T0000Z-120817T2115Z/
WILLIAMSBURG SC-
429 PM EDT FRI AUG 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL WILLIAMSBURG COUNTY...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREELEYVILLE...OR 10
MILES NORTH OF SAINT STEPHEN...MOVING EAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOURDIN...
LANE...SALTERS...KINGSTREE...EARLE AND TRIO.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901 OR
877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3353 8001 3364 8003 3370 7967 3343 7960
3344 7989 3349 7997
TIME...MOT...LOC 2029Z 266DEG 14KT 3354 7994
$$
15548
WWUS52 KILM 172107
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
507 PM EDT FRI AUG 17 2012
SCC089-172118-
/O.EXP.KILM.SV.W.0148.000000T0000Z-120817T2115Z/
WILLIAMSBURG SC-
507 PM EDT FRI AUG 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILLIAMSBURG COUNTY
WILL EXPIRE AT 515 PM EDT...
AT 503 PM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING
HAS WEAKENED...THUS THE WARNING WAS ALLOWED TO EXPIRE.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901 OR
877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3353 8001 3364 8003 3370 7967 3343 7960
3344 7989 3349 7997
TIME...MOT...LOC 2108Z 266DEG 14KT 3355 7976
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:56 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 17, 2:56 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 256 PM EDT FRI AUG 17 2012 .SYNOPSIS... RAIN CHANCES WILL INCREASE OVER THE WEEKEND AS A SLOW MOVING COLD FRONT MOVES INTO THE REGION AND OFF THE COAST SUNDAY. THIS BOUNDARY WILL THEN RETURN OVER LAND BY MONDAY...KEEPING WEATHER CONDITIONS UNSETTLED ACROSS THE AREA THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 230 PM FRIDAY...EXTENSIVE CU FIELD HAS DEVELOPED OVER MOST ALL OF THE CWA WITH THE EXCEPTION OF ALONG THE BRUNSWICK COUNTY COASTLINE...WHERE THE SEA BREEZE FRONT HAS PUSHED WELL NORTH. ANALYSIS OF AREA SOUNDINGS AND CURRENTLY OBSERVED RATE OF DEVELOPMENT PROMPTED SPREADING ISOLATED POPS THROUGHOUT THE ENTIRE FORECAST AREA FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING. WIDELY SCATTERED CONVECTION IS APPROACHING FROM THE WEST AT THIS TIME...SO WILL ALSO BE INCREASING POPS FOR OUR WESTERN ZONES TO AT LEAST 30 PERCENT. GUIDANCE MORE BULLISH ON PRECIPITATION OVERNIGHT. DEEPENING MOISTURE AND LARGE SCALE ASCENT IN ADVANCE OF IMPENDING COLD FRONT WILL LEAD TO AT LEAST THE SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS BY DAYBREAK ON SATURDAY. P/W VALUES INCREASE BY A HALF INCH TO AROUND 2.00 INCHES OVERNIGHT...WITH COLUMN BECOMING NEARLY SATURATED IN THE EARLY MORNING HOURS. MODEL CONSENSUS KEEPS TEMPERATURES CLOSE TO SEASONAL FOR ANOTHER NIGHT...WITH OVERNIGHT MINIMUMS IN THE LOWER 70S MOST LOCATIONS...AND MID 70S AT THE BEACHES. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 230 PM FRIDAY...BROAD UPPER TROUGH FROM LARGE UPPER LOW IN THE VICINITY OF HUDSON BAY ON SATURDAY WILL BE THE MAIN WX FEATURE. THE UPPER TROUGH AXIS WILL HANG BACK WEST OF THE REGION ALLOWING WEAK VORTS TO TREK BY THE REGION. H3 JET POSITIONING FAVORS WEAK DIVERGENCE ALOFT ALONG WITH A SLOW MOVING COLD FRONT SUPPORT THE DEVELOPMENT OF SCATTERED TSTMS DURING SATURDAY. SPC HIGHLIGHTS THE FORECAST IN A SLIGHT RISK...BUT ULTIMATELY THIS MAY DEPEND ON THE DEGREE OF INSOLATION THE ARE RECEIVES AHEAD OF THE SYNOPTIC BOUNDARY. THE BOUNDARY WILL TEMPORARILY PUSH OFF THE COAST SUNDAY MORNING THEN DRIFT BACK INTO THE VICINITY DURING THE DAY. THE RETURN OF INSTABILITY DURING SUNDAY SUPPORTS AT LEAST THE DEVELOPMENT OF WIDELY SCATTERED TO SCATTERED CONVECTION DURING PEAK HEATING. TEMPERATURES ARE EXPECTED TO HOVER WITHIN A COUPLE DEGREES OF CLIMO EACH PERIOD. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 230 PM FRIDAY...LONG TERM SOLUTIONS CONTINUE TO BE CONSISTENT IN KEEPING THE AREA GENERALLY MORE UNSETTLED EARLY IN THE PERIOD. IT APPEARS LINGERING FRONT WILL LACK THE UPPER SUPPORT TO MOVE ACROSS THE AREA UNTIL IT ALL BUT LOSES DEFINITION. INCREASED POPS INCREMENTALLY THROUGHOUT THE EARLY PERIODS...MONDAY THROUGH WEDNESDAY AND ADJUSTED MAX TEMPERATURES DOWN AND LOW TEMPERATURES UP. A SECONDARY SHORTWAVE...DIVING OR MORE LIKE WOBBLING ACROSS THE CENTRAL PLAINS WILL BE THE IMPETUS FOR SUBTLE RIDGING ACROSS OUR AREA LATE IN THE PERIOD WHEN POPS DECREASE. ALL OF THIS IS GENERALLY FOLLOWING HPC WHICH FAVORS THE ECMWF. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 18Z...THINGS WILL BE FAIRLY QUIET THROUGH EARLY AFTERNOON...WITH WEAK SUBSIDENCE AND NOT VERY MUCH DEEP MOISTURE. THE MOISTURE WILL BE ON THE INCREASE LATER THIS AFTERNOON...PARTICULARLY IN SOUTH CAROLINA...WITH MOIST SOUTHWEST FLOW USHERING IN SCATTERED CONVECTION BY LATE AFTERNOON. LOOK FOR POSSIBLE HEAVY SHOWERS TO MOVE INTO THE WESTERN TERMINALS AROUND 01Z...CONTINUING INTERMITTENTLY THROUGH THE OVERNIGHT HOURS...REACHING THE COAST TOWARD MORNING. MODERATE UNCERTAINTY WITH RESPECT TO TIMING AND COVERAGE. BRIEF IFR CONDITIONS DUE TO VISIBILITY IN THE HEAVIER PRECIPITATION. SCATTERED SHOWERS WILL CONTINUE SATURDAY...MAINLY NEAR THE COAST WITH SOUTHWEST FLOW. EXTENDED OUTLOOK...SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WITH TEMPO MVFR/IFR THROUGH MONDAY. ISOLATED SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 230 PM FRIDAY...BERMUDA HIGH PRESSURE TO THE EAST AND AN APPROACHING COLD FRONT TO THE WEST WILL KEEP UP A SOUTHWESTERLY FLOW IN THE 10 TO 15 KT RANGE THROUGH THE NEAR TERM...WITH SEAS IN THE 2 TO 3 FT RANGE. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 230 PM FRIDAY...SOUTHWESTERLY FLOW WILL PREVAIL ACROSS ALL OF THE COASTAL WATERS SATURDAY WITH SPEEDS 10-15 KNOTS OR LESS. A WEAK COLD FRONT WILL PUSH TOWARD THE COAST SATURDAY NIGHT THEN BRIEFLY OFFSHORE SUNDAY MORNING BEFORE DRIFTING BACK TO THE NORTH. THUS...A BRIEF PERIOD OF LIGHT NORTHERLY WINDS SUNDAY MORNING WILL VEER AROUND TO AN ONSHORE DIRECTION DURING THE DAY...THEN TO THE SOUTHWEST BY SUNDAY EVENING. OVERALL...THE SIGNIFICANT WAVE HEIGHT WILL BE AROUND 3 FT AWAY FROM THE COAST THROUGH THE PERIOD... POSSIBLY TO AROUND 4 FT SUNDAY EVENING FOR THE OUTER CAPE FEAR WATERS IF THE FRONT NUDGES BACK TO THE NORTH AS ANTICIPATED. COULD SEE ROUNDS OF CONVECTION EACH NIGHT...AND MORE-SO DURING THE EARLY MORNING. LONG TERM /MONDAY THROUGH WEDNESDAY/... AS OF 3 PM FRIDAY...SOUTHWEST FLOW WILL CONTINUE FOR MOST OF THE PERIOD. WIND SHIFT NOW IS DELAYED UNTIL WEDNESDAY MORNING AS WHAT IS LEFT OF A FRONT MOVES OFF TO THE SOUTHEAST. STANDARD LATE SUMMER WIND SPEEDS OF 10-15 KNOTS UNTIL THEN. PUSH BEHIND THE FRONT IS ALMOST NON EXISTENT AND WILL BE TEN KNOTS AT BEST. WAVEWATCH SEAS WERE NOT USED FOR THIS CYCLE AS THEY APPEAR DISTORTED FROM CONVECTIVE ACTIVITY LATE IN THE PERIOD AND MAINTAINED THE 2-3 FOOTERS. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...REK SHORT TERM...SRP LONG TERM...SHK AVIATION...DL/REK
Hazardous weather outlook, Aug 17, 1:47 PM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 147 PM EDT FRI AUG 17 2012 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-181800- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 147 PM EDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-181800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 147 PM EDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY EVENING. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 3:54 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
354 PM EDT FRI AUG 17 2012
SCZ032-039-172100-
FLORENCE-WILLIAMSBURG-
354 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF WILLIAMSBURG
AND FLORENCE COUNTIES THROUGH 5 PM EDT...
AT 353 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
APPROACHING THE AREA FROM THE WEST AND WILL IMPACT THE PEE DEE FROM
NEAR TIMMONSVILLE TO KINGSTREE AND GREELEYVILLE. THESE STORMS WERE
MOVING EAST AT 10 TO 15 MPH. SEVERE THUNDERSTORMS WARNINGS MAY BE
NEEDED FOR THESE STORMS AND RESIDENTS IN THE PATH OF THESE STORMS
ARE ADVISED TO CLOSELY FOLLOW THIS DEVELOPING WEATHER SITUATION.
SOME LOCATIONS IMPACTED INCLUDE KINGSTREE...LAKE CITY...CADES...
CARTERSVILLE...EFFINGHAM...FRIENDFIELD...GOURDIN...HEBRON...HEBRON
CROSSROADS...NEW HOPE...NIXONVILLE AND SALTERS.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3372 7998 3377 8000 3383 7991 3388 7989
3389 7989 3388 7994 3393 7997 3396 7996
3399 7990 3409 8007 3411 8004 3412 7973
3386 7959 3344 7978 3345 7992 3350 7999
3349 8010
TIME...MOT...LOC 1951Z 266DEG 12KT 3405 7993 3370 8016
3353 8043
SRPThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:54 PM EDT | Special Weather Statement | ILM | Florence, Williamsburg | 66 min |
| Aug 17, 3:58 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marion | 62 min |
| Aug 17, 4:21 PM EDT | Special Weather Statement | ILM | Marlboro | 54 min |
| Aug 17, 4:23 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 32 min |
| Aug 17, 4:32 PM EDT | Special Weather Statement | ILM | Dillon | 58 min |
| Aug 17, 4:48 PM EDT | Areal Flood Advisory | ILM | Darlington, Dillon, Florence, Marion, Marlboro | 117 min |
| Aug 17, 5:07 PM EDT | Special Weather Statement | ILM | Georgetown | 53 min |
| Aug 17, 5:33 PM EDT | Special Weather Statement | ILM | Horry | 57 min |
| Aug 17, 5:56 PM EDT | Special Weather Statement | ILM | Horry | 34 min |
| Aug 17, 6:09 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 36 min |
| Aug 17, 6:12 PM EDT | Special Weather Statement | ILM | Georgetown | 63 min |
| Aug 17, 6:32 PM EDT | Special Weather Statement | ILM | Horry | 28 min |
| Aug 17, 6:53 PM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 67 min |
| Aug 17, 7:57 PM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.